• Ocular Toxicity of Mitogen-Activated Protein Kinase Inhibitors

    Written By: Marianne Doran

    Journal Highlights

    JAMA Oncology
    2017;3(2):275-277

    Download PDF

    A research letter written by Purbrick et al. reported on the ocular toxic effects of 3 different mitogen-activated protein kinase inhibitors (MEKIs) in clinical development for oncology indications. The researchers found that, overall, 18% of patients receiving one of these drugs had ocular adverse effects.

    The Oxford Eye Hospital and the Oxford Experimental Cancer Centre, which collaborate in monitoring patients in a number of early-phase clinical trials, reviewed the clinical re­cords of 40 patients enrolled in trials of 3 different MEKIs (including 11, 19,and 10 patients in MEKI trials A, B, and C, respectively) from March 16, 2011, to April 25, 2013. Data included baseline visual acuity and ophthalmic imaging data, relevant ophthalmic and general medical history, and evidence of ocular toxic effects in addition to the clinical course.

    Altogether, 7 of 40 patients in these trials developed ocular adverse effects. In the MEKI A group, 3 of 11 patients (27%) developed bilateral central serous chorioretinopathy (CSC), which was multifocal in 1 case; in all 3 cases, CSC was self-limited and resolved after cessation of the drug. In the MEKI B group, 2 of 19 patients (11%) devel­oped ocular adverse effects: 1 patient had a central retinal vein occlusion, and 1 had bilateral, multifocal CSC-like changes. In the MEKI C group, 2 of 10 patients (20%) developed ocular ad­verse effects: 1 had bilateral, multifocal CSC-like changes, and 1 had a severe increase in intraocular pressure.

    Because the ocular complications of MEKIs have not yet been fully assessed, it is important to monitor for them prospectively, with appropriate val­idated techniques. The investigators recommend a baseline ophthalmic ex­amination before treatment, including visual acuity and intraocular pressure measurements, dilated fundus exam­ination, macular optical coherence tomography, and fundus photography.

    The researchers concluded that these cases highlight the wide spectrum of ocular adverse effects associated with the introduction of these drugs in clinical practice. Moreover, this study confirms a previous observation that some complications, particularly CSC, can resolve spontaneously after drug cessation. Further studies may help determine which patients may be at particular risk of ocular toxic effects.

    The original article can be found here.